And I reminded her of this--for those of you possibly getting concerned because you are also on antidepressants or have been recommended them, what happened was that we increased my Zoloft, and... that turned out to not be the answer. Yeah. That was a real bad idea. And when that didn't work, we went back to my doctor's original idea, which was to decrease the Zoloft and start Lamictal, an anti-seizure drug now being used to treat bipolari... tacious... ness. The possible side effects of Lamictal had kind of scared me (two words: "fatal rash"), so we had tried screwing around with only the Zoloft at first (I also take Wellbutrin) rather than adding a third drug. In the end, Lamictal ended up working really well for me, although--like any drug--it doesn't work, well or otherwise, for everyone. We inched up the doses cautiously, no fatal rashes, all was well.
And then we went up a little too high too soon, and I went into tailspin #2. I did end up continuing to increase the dosage, but MUCH, MUCH more slowly, and I set the pace on that one. My point is, of the three medications I currently take, only one of them is--rather notoriously, actually--associated with suicidal thoughts, and that's (DUN DUN DUNNNN) Zoloft. What if the Lamictal wasn't the problem at all the second time? I mean, yes, the Lamictal increase triggered that problem, but the actual culprit was the Zoloft? Because the reaction was exactly the same as the time I was taking too much Zoloft, rather than some new and scary Lamictal side effect. What if reducing the Zoloft at that point would have solved the problem entirely? So today, when we were talking about what to reduce and what to increase, this finally occurred to me, and I suggested that we not wait to decrease the Zoloft. The idea would have been not to change too much too quickly by changing both dosage levels, but if what I'm thinking is right, it's a delicate balance and both sides have to be taken into consideration. And Lamictal doesn't have the same rep for exactly the same problem I had twice in 2006. So... there we are.
The theory behind this particular cocktail, by the way, is that I seemed to be type II bipolar--the kind with the nice, pleasant hypomanic swings. Except that I told her about the episode this past May, where I was so uninterested in food that I literally could not finish chewing it (in addition to being unable to sleep and feeling this sort of staring hyperintensity that left me unable to concentrate on work), and while she didn't actually say this, I suspect that I was edging into mania on that one. And this kind of thing can get worse over time. And antidepressants can "tweak your cycling" between depression and hypomania/mania, as she put it, possibly speeding it up or intensifying recurrences. Whereas Lamictal, as an anti-seizure drug, would tend to even that out. So logically, it would probably be good to decrease the antidepressant and increase the anti-seizure drug whether the manic episode happened because my mood cycles were naturally worsening, or because massive stress was causing it. And personally, I don't really see that stress going away any time soon, because even after I finish the annotations and/or the financial problems go away, I'm still trying to finish Black Ribbon. There are very few major projects that I have actually finished in my life, and as I know from the Movies in Fifteen Minutes book and school in general, finishing things tends to drive me around the bend. Mostly because I psych myself out, and I then have to fight my own highly effective self-sabotage tactics, which means that actually finishing something turns into kind of a Pyrrhic victory by the time I've had half a dozen breakdowns. Anyway, I'm kind of scared of screwing with the medications again because--not that you ever need a quasi-suicidal tailspin, but I really don't need one right now. On the other hand, I really don't need increasingly scary manic episodes either.
So... I'm telling you now, I guess, that this may end up being a... difficult? delicate? sketchy?... time for me, these next few months. I'm generally pretty good at pulling myself together for an audience--family, friends, social gatherings, y'all--so you may not notice much. And like I said a long, long time ago, I'm not the kind of blogger who's going to put you through the awkward experience of watching someone beg for validation in real time if I have a really bad day (zomg you guys I am totes going to kill myself if you don't tell me how wonderful I am!!1!). And you know, this medication adjustment may end up being fabulous and this entry much ado about nothing, I don't know. I just spent so much time writing about it in 2006, and people with similar problems seemed to find sharing helpful, that I'm going to be doing it again. Always behind easily skippable LJ-cuts, of course.
That said... uh, I kind of have a headache. So... who knows, if I can't sleep tonight I might do the linkspam. Otherwise, it'll have to wait for tomorrow. I am going to see Wanted (I honestly can't say whether or not I'll do a 15M. I have seriously given up trying to plan these things; they just happen) tomorrow night, so that'll be good for getting out of the house. Tonight I'm reading The Great Gatsby, because somehow we never had to read that in high school, and I just found out that it's Sister Girl's favorite book. Seriously, she's my sister and I didn't even know she'd ever read that, much less that it was her favorite (I found this out during an anguished phone call in which she ennumerated the differences between the Fitzgerald short story "The Curious Case of Benjamin Button" and the movie trailer FRAME BY FRAME), so... I'm making up for lost time. Which is probably for the best, as I'm far more likely to enjoy reading it on my own. I'm right up to the part where Jordan Baker tells Nick what the deal with Gatsby is, so I'm going to curl up and finish that now, I guess.